Hail, Barry
- When
- February 17, 9:46 PM CST
- Where
- Barry County, 1.38 mi S of Cassville
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.660, -93.870
A small cluster of thunderstorms produced large hail over portions of southwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A small cluster of thunderstorms produced large hail over portions of southwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 17, 8:06 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 806 PM CST TUE FEB 17 2009 .UPDATE... SURFACE LOW PRESSURE IS CENTERED OVER NORTHEAST KANSAS AT 8 PM WITH A DRY LINE EXTENDING ACROSS SOUTHERN KANSAS INTO CENTRAL OKLAHOMA AND A COLD FRONT MOVING THROUGH WEST KANSAS. CLOUDS HAVE CLEARED THIS EVENING ACROSS PORTIONS OF THE MISSOURI PLATEAU WITH PATCHY FOG IN SOUTH CENTRAL MISSOURI WHERE SURFACE WINDS ARE LIGHTER AND SMALLER DEWPOINT DEPRESSIONS EXIST. THE SURFACE FRONT WILL MOVE INTO THE OZARKS OVERNIGHT WHILE THE SURFACE LOW TRACKS INTO NORTHERN MISSOURI. PER THE 00Z KSGF SOUNDING...MOISTURE IS LIMITED...ESPECIALLY IN THE MID LEVELS. POPS HAVE BEEN REMOVED FOR ALL BUT SOUTH CENTRAL MISSOURI WHERE SLIGHT CHANCES REMAIN FOR RAIN SHOWERS. SURFACE WINDS WILL EVENTUALLY SHIFT TO THE NORTHWEST TOMORROW MORNING AND BECOME GUSTY AGAIN. UPDATED PRODUCTS WITH ADJUSTMENTS MADE FOR CURRENT TRENDS HAVE BEEN SENT. ANGLE && .DISCUSSION... CURRENTLY...LOW PRESSURE CONTINUES TO STRENGTHEN OVER NEB/KS. PRESSURE GRADIENT IS INCREASING AND SOUTHWEST WINDS ARE RESPONDING WITH GUSTS IN THE 20 TO 30 MPH RANGE. SATELLITE IMAGERY SHOWS A FAIRLY UNIFORM BATCH OF CLOUD COVER OVER THE AREA...WITH CLEARING SLOWLY ENCROACHING FROM THE WEST. TEMPERATURES AT THIS HOUR RANGE FROM THE LOWER 40S OVER THE EASTERN OZARKS TO THE LOWER 50S OVER EXTREME SOUTHEAST KANSAS. TONIGHT...PROGRESSIVE UPPER PATTERN WILL GET SFC LOW PRESSURE ON THE MOVE AND FORCE A COLD FRONT INTO THE AREA DURING THE OVERNIGHT HOURS. DEEP MOISTURE IS LACKING WITH THIS SYSTEM...THOUGH ENOUGH LOW LEVEL MOISTURE WILL PERSIST TO RESULT IN SCATTERED SHOWERS. AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT OVER THE EASTERN OZARKS...BUT GIVEN MEAGER INSTABILITY...THE BETTER COVERAGE OF STORMS WILL REMAIN WELL TO OUR SOUTH OVER THE MS DELTA REGION. SFC LOW PRESSURE IN THE 995MB RANGE WILL KEEP WINDS GOING WELL INTO TONIGHT WITH GUSTS TO 30 MPH FROM TIME TO TIME...HAVE KEPT THIS MENTIONED IN THE HWO. ONCE THE FRONT MOVES THROUGH...WINDS WILL DECREASE. TEMPERATURES WILL BE TRICKY WITH THE VARIABLE WEATHER CONDITIONS EXPECTED...HAVE BOTTOMED MOST LOCALES OUT AROUND 40F. WEDNESDAY THROUGH THURSDAY NIGHT...BROAD HIGH PRESSURE WILL FILTER INTO THE AREA FROM THE NORTH...SETTLING OVER THE GULF COAST BY DAYBREAK FRIDAY. THE COLDER AIRMASS WILL LAG A BIT BEHIND THE FRONT...SO WE SHOULD SEE SOME WARMING WEDNESDAY MORNING...FOLLOWED BY SLOWLY FALLING TEMPERATURES DURING THE AFTERNOON. MAINLY CLEAR AND COLD CONDITIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. MOS NOT MUCH HELP FOR TEMPS AND HAVE UNDERCUT GUIDANCE BY SEVERAL DEGREES. FRIDAY AND FRIDAY NIGHT...NORTHWEST FLOW ALOFT WILL SEND A CLIPPER SYSTEM INTO THE AREA LATE FRIDAY AND FRIDAY NIGHT. SOME SUBTLE DIFFERENCES ARE NOTED IN THE SHORT RANGE MODEL OUTPUT WITH RESPECT TO THIS SYSTEM. THE MOST IMPORTANT IS THE DIFFERENCE IN MOISTURE DISTRIBUTION AHEAD OF THIS CLIPPER. THERE ARE MINOR TIMING DIFFERENCES...BUT THIS IS NOT ALL THAT UNUSUAL. THE GFS IS MUCH MORE MOIST VERSUS THE NAM/ECMWF. GIVEN THAT MEASURABLE PRECIP IS TOUGH TO COME BY WITH CLIPPER SYSTEMS...HAVE OPTED TO LEAN ON THE ECMWF FOR THIS SYSTEM. HAVE INCLUDED A LOW CHANCE FOR A PASSING RAIN/SNOW SHOWER...THOUGH THE POTENTIAL FOR BETTER PRECIP COVERAGE WILL BE TO OUR EAST. TEMPS IN ADVANCE OF THIS SYSTEM WILL WARM A BIT FRIDAY...THIS WILL LIKELY RESULT IN ABOVE AVERAGE HIGHS. THIS WILL BE SHORT LIVED AS CAA BEGINS TO SET UP LATE FRIDAY NIGHT. SATURDAY ONWARD...MED RANGE MODEL OUTPUT CONTINUES TO SHOW NORTHWEST FLOW ALOFT PERSISTING THROUGH THE UPCOMING WEEKEND. THIS FLOW WILL BEGIN TO FLATTEN AS A MEAN TROUGH OVER THE EASTERN CONUS FLATTENS AND TROUGHING BEGINS TO INCREASE OVER THE WESTERN CONUS. CONFIDENCE IS FAIRLY HIGH THAT THE WEEKEND WILL BE DRY...THOUGH SEASONABLY CHILLY...WITH MODERATING TEMPERATURES DURING THE BEGINNING OF NEXT WEEK. PRECIP CHANCES ALSO INCREASE EARLY NEXT WEEK...THOUGH TIMING DIFFERENCES AMONGST AVAILABLE SOLUTIONS INCREASE DURING THIS TIME FRAME. HAVE INTRODUCED LOW POPS FOR EARLY NEXT WEEK AND WILL WAIT TO PINPOINT WETTER PERIODS UNTIL THE MODELS HAVE A FIRM HANDLE ON THE CHANGES TO THE LARGE SCALE PATTERN. GAGAN && .AVIATION... SOUTH TO SOUTHWEST SURFACE WINDS WILL REMAIN STRONG AND GUSTY AHEAD OF A FRONT IN THE PLAINS. THIS FRONT WILL MOVE THROUGH SOUTHWEST MISSOURI OVERNIGHT BRINGING A WIND SHIFT TO THE NORTHWEST. A DRY FRONTAL PASSAGE IS EXPECTED AT THE AERODROMES. WIND SHEAR WILL GRADUALLY EASE WITH THE APPROACH AND PASSAGE OF THE FRONT. MVFR CEILINGS WILL GRADUALLY RAISE TO VFR WITH DRIER AIR ADVECTING INTO THE REGION. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 816 PM CST TUE FEB 17 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190230- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 816 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. BREEZY CONDITIONS WILL PERSIST NORTH AND WEST OF THE OZARK PLATEAU. LOW PRESSURE OVER THE PLAINS WILL PRODUCE A SOUTH WIND OF 15 TO 30 MPH AT TIMES. PATCHY FOG WILL AFFECT SOUTH CENTRAL MISSOURI TONIGHT. VISIBILITIES WILL BE REDUCED TO NEAR A HALF MILE IN LOCALIZED AREAS...ESPECIALLY IN VALLEYS AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA FRIDAY NIGHT AND MAY BRING A BRIEF PERIOD OF LIGHT SNOW TO THE AREA. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CST TUE FEB 17 2009 MOZ101>103-180415- STONE MO-BARRY MO-MCDONALD MO- 946 PM CST TUE FEB 17 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE COUNTIES UNTIL 1015 PM CST... AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CASSVILLE...MOVING EAST AT 60 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHEASTERN MCDONALD...SOUTHERN BARRY AND STONE COUNTIES...INCLUDING THE CITIES OF CASSVILLE...WEST BRANSON AND REEDS SPRING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. BARJENBRUCH
The Springfield radar (KSGF), 76 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154920, 154921, 154922.